Algebra & Number Theory

Geometry on totally separably closed schemes

Stefan Schröer

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/ant.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove, for quasicompact separated schemes over ground fields, that Čech cohomology coincides with sheaf cohomology with respect to the Nisnevich topology. This is a partial generalization of Artin’s result that for noetherian schemes such an equality holds with respect to the étale topology, which holds under the assumption that every finite subset admits an affine open neighborhood (AF-property). Our key result is that on the absolute integral closure of separated algebraic schemes, the intersection of any two irreducible closed subsets remains irreducible. We prove this by establishing general modification and contraction results adapted to inverse limits of schemes. Along the way, we characterize schemes that are acyclic with respect to various Grothendieck topologies, study schemes all local rings of which are strictly henselian, and analyze fiber products of strict localizations.

Article information

Source
Algebra Number Theory, Volume 11, Number 3 (2017), 537-582.

Dates
Received: 24 March 2015
Revised: 18 October 2016
Accepted: 18 November 2016
First available in Project Euclid: 19 October 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1508431773

Digital Object Identifier
doi:10.2140/ant.2017.11.537

Mathematical Reviews number (MathSciNet)
MR3649361

Zentralblatt MATH identifier
06722475

Subjects
Primary: 14F20: Étale and other Grothendieck topologies and (co)homologies
Secondary: 14E05: Rational and birational maps 13B22: Integral closure of rings and ideals [See also 13A35]; integrally closed rings, related rings (Japanese, etc.) 13J15: Henselian rings [See also 13B40]

Keywords
Absolute algebraic closure acyclic schemes étale and Nisnevich topology henselian rings Čech and sheaf cohomology contractions

Citation

Schröer, Stefan. Geometry on totally separably closed schemes. Algebra Number Theory 11 (2017), no. 3, 537--582. doi:10.2140/ant.2017.11.537. https://projecteuclid.org/euclid.ant/1508431773


Export citation

References

  • I. M. Aberbach, “The vanishing of ${\rm Tor}^R_1(R^+,k)$ implies that $R$ is regular”, Proc. Amer. Math. Soc. 133:1 (2005), 27–29.
  • M. Artin, “Algebraization of formal moduli. II. Existence of modifications”, Ann. of Math. $(2)$ 91 (1970), 88–135.
  • M. Artin, “On the joins of Hensel rings”, Advances in Math. 7 (1971), 282–296.
  • O. Benoist, “Quasi-projectivity of normal varieties”, Int. Math. Res. Not. 2013:17 (2013), 3878–3885.
  • B. Bhatt, “A flat map that is not a directed limit of finitely presented flat maps”, preprint, University of Michigan, 2014, hook http://www-personal.umich.edu/~bhattb/math/flat-maps-limits-fp.pdf \posturlhook.
  • B. Bhatt and A. J. de Jong, “Lefschetz for local Picard groups”, Ann. Sci. Éc. Norm. Supér. $(4)$ 47:4 (2014), 833–849.
  • B. Bhatt and P. Scholze, “The pro-étale topology for schemes”, pp. 99–201 in De la géométrie algébrique aux formes automorphes, edited by J.-B. Bost et al., Astérisque 369, Société Mathématique de France, Paris, 2015.
  • W. Borho and V. Weber, “Zur Existenz total ganz abgeschlossener Ringerweiterungen”, Math. Z. 121 (1971), 55–57.
  • N. Bourbaki, Éléments de mathématique. Topologie générale. Chapitres 1 à 4, Hermann, Paris, 1971.
  • L. E. J. Brouwer, “Über den natürlichen Dimensionsbegriff”, J. Reine Angew. Math. 142 (1913), 146–152.
  • M. Carral and M. Coste, “Normal spectral spaces and their dimensions”, J. Pure Appl. Algebra 30:3 (1983), 227–235.
  • B. Conrad, “Deligne's notes on Nagata compactifications”, J. Ramanujan Math. Soc. 22:3 (2007), 205–257. Erratum in J. Ramanujan Math. Soc. 24 (2009), 427–428.
  • G. De Marco and A. Orsatti, “Commutative rings in which every prime ideal is contained in a unique maximal ideal”, Proc. Amer. Math. Soc. 30 (1971), 459–466.
  • P. Deligne, “Le théorème de plongement de Nagata”, Kyoto J. Math. 50:4 (2010), 661–670.
  • A. Grothendieck and J. A. Dieudonné, Eléments de géométrie algébrique, I: Le lange des schémas, Grundlehren der Math. Wissenschaften 166, Springer, Berlin, 1971.
  • A. Grothendieck, “Eléments de géométrie algébrique, II: Étude globale élémentaire de quelques classes de morphismes”, Inst. Hautes Études Sci. Publ. Math. 8 (1961), 5–222.
  • A. Grothendieck and J. A. Dieudonné, “Eléments de géométrie algébrique, IV: Étude locale des schémas et des morphismes de schémas, I”, Inst. Hautes Études Sci. Publ. Math. 20 (1964), 5–259.
  • A. Grothendieck, “Eléments de géométrie algébrique, IV: Étude locale des schémas et des morphismes de schémas, III”, Inst. Hautes Études Sci. Publ. Math. 28 (1966), 5–255.
  • A. Grothendieck, “Eléments de géométrie algébrique, IV: Étude locale des schémas et des morphismes de schémas, IV”, Inst. Hautes Études Sci. Publ. Math. 32 (1967), 5–361.
  • O. Endler, Valuation theory, Springer, 1972.
  • E. Enochs, “Totally integrally closed rings”, Proc. Amer. Math. Soc. 19 (1968), 701–706.
  • D. Ferrand, “Conducteur, descente et pincement”, Bull. Soc. Math. France 131:4 (2003), 553–585.
  • H. Flenner, L. O'Carroll, and W. Vogel, Joins and intersections, Springer Monographs in Mathematics, Springer, 1999.
  • O. Gabber, “Affine analog of the proper base change theorem”, Israel J. Math. 87:1-3 (1994), 325–335.
  • L. Gillman and M. Jerison, Rings of continuous functions, The University Series in Higher Mathematics, D. Van Nostrand Co., Princeton, N.J., 1960.
  • R. Godement, Topologie algébrique et théorie des faisceaux, Actualit'es Sci. Ind. No. 1252. Publ. Math. Univ. Strasbourg. No. 13, Hermann, Paris, 1958.
  • P. Gross, “The resolution property of algebraic surfaces”, Compos. Math. 148:1 (2012), 209–226.
  • R. Hartshorne, Algebraic geometry, Graduate Texts in Mathematics 52, Springer, 1977.
  • M. Hochster, “Totally integrally closed rings and extremal spaces”, Pacific J. Math. 32 (1970), 767–779.
  • M. Hochster and C. Huneke, “Infinite integral extensions and big Cohen–Macaulay algebras”, Ann. of Math. $(2)$ 135:1 (1992), 53–89.
  • G. Horrocks, “Birationally ruled surfaces without embeddings in regular schemes”, Bull. London Math. Soc. 3 (1971), 57–60.
  • C. Huneke, “Absolute integral closure”, pp. 119–135 in Commutative algebra and its connections to geometry, edited by A. Corso and C. Polini, Contemp. Math. 555, Amer. Math. Soc., Providence, RI, 2011.
  • C. Huneke and G. Lyubeznik, “Absolute integral closure in positive characteristic”, Adv. Math. 210:2 (2007), 498–504.
  • P. T. Johnstone, Topos theory, Academic Press [Harcourt Brace Jovanovich, Publishers], London-New York, 1977.
  • S. L. Kleiman, “Toward a numerical theory of ampleness”, Ann. of Math. $(2)$ 84 (1966), 293–344.
  • G. Laumon and L. Moret-Bailly, Champs algébriques, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics] 39, Springer, 2000.
  • D. Lazard, “Disconnexités des spectres d'anneaux et des préschémas”, Bull. Soc. Math. France 95 (1967), 95–108.
  • H. Lenstra, “Galois theory for schemes”, Lecture notes, Universiteit Leiden, 1985, hook http://websites.math.leidenuniv.nl/algebra/GSchemes.pdf \posturlhook.
  • C. Mazza, V. Voevodsky, and C. Weibel, Lecture notes on motivic cohomology, Clay Mathematics Monographs 2, American Mathematical Society, Providence, RI, 2006.
  • J. S. Milne, Étale cohomology, Princeton Mathematical Series 33, Princeton University Press, 1980.
  • D. Mumford, “The topology of normal singularities of an algebraic surface and a criterion for simplicity”, Inst. Hautes Études Sci. Publ. Math. 9:9 (1961), 5–22.
  • W. K. Nicholson and Y. Zhou, “Clean rings: a survey”, pp. 181–198 in Advances in ring theory, edited by J. Chen et al., World Sci. Publ., Hackensack, NJ, 2005.
  • Y. A. Nisnevich, “The completely decomposed topology on schemes and associated descent spectral sequences in algebraic $K$-theory”, pp. 241–342 in Algebraic $K$-theory: connections with geometry and topology (Lake Louise, AB, 1987), edited by J. F. Jardine and V. P. Snaith, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 279, Kluwer Acad. Publ., Dordrecht, 1989.
  • A. R. Pears, Dimension theory of general spaces, Cambridge University Press, 1975.
  • M. Perling and S. Schröer, “Vector bundles on proper toric 3-folds and certain other schemes”, preprint, 2014. To appear in Trans. Amer. Math. Soc.
  • D. Rydh, “Submersions and effective descent of étale morphisms”, Bull. Soc. Math. France 138:2 (2010), 181–230.
  • D. Rydh, “Noetherian approximation of algebraic spaces and stacks”, J. Algebra 422 (2015), 105–147.
  • H. Schoutens, “On the vanishing of Tor of the absolute integral closure”, J. Algebra 275:2 (2004), 567–574.
  • S. Schröer, “On non-projective normal surfaces”, Manuscripta Math. 100:3 (1999), 317–321.
  • S. Schröer, “Points in the fppf topology”, preprint, 2014. To appear in Ann. Sc. Norm. Super. Pisa Cl. Sci.
  • N. Schwartz, “Graph components of prime spectra”, J. Algebra 337 (2011), 13–49.
  • I. Sergio, “Rings whose spectra do not have polygons”, Matematiche $($Catania$)$ 37:1 (1982), 62–71.
  • A. Grothendieck, Revêtements étales et groupe fondamental (Séminaire de Géométrie Algébrique du Bois Marie 1960–1961), Lecture Notes in Math. 224, Springer, Berlin, 1971.
  • A. Grothendieck, Cohomologie locale des faisceaux cohérents et théorèmes de Lefschetz locaux et globaux (Séminaire de Géométrie Algébrique du Bois Marie 1962), Advanced Stud. in Pure Math. 2, North-Holland, Amsterdam, 1968.
  • M. Artin, A. Grothendieck, and J. L. Verdier, Théorie des topos et cohomologie étale des schémas, Tome 1: Théorie des topos, Exposés I–IV (Séminaire de Géométrie Algébrique du Bois Marie 1963–1964), Lecture Notes in Math. 269, Springer, Berlin, 1972.
  • M. Artin, A. Grothendieck, and J. L. Verdier, Théorie des topos et cohomologie étale des schémas, Tome 2: Exposés V–VIII (Séminaire de Géométrie Algébrique du Bois Marie 1963–1964), Lecture Notes in Math. 270, Springer, Berlin, 1972.
  • T. Stack Project Authors, “The Stacks project”, electronic reference, 2005–, hook http://stacks.math.columbia.edu \posturlhook.
  • G. Tamme, Introduction to étale cohomology, Universitext, Springer, 1994.
  • R. W. Thomason and T. Trobaugh, “Higher algebraic $K$-theory of schemes and of derived categories”, pp. 247–435 in The Grothendieck Festschrift, Vol. III, edited by P. Cartier et al., Progr. Math. 88, Birkhäuser, Boston, 1990.
  • R. Vakil and K. Wickelgren, “Universal covering spaces and fundamental groups in algebraic geometry as schemes”, J. Théor. Nombres Bordeaux 23:2 (2011), 489–526.
  • V. Voevodsky, A. Suslin, and E. M. Friedlander, Cycles, transfers, and motivic homology theories, Annals of Mathematics Studies 143, Princeton University Press, 2000.